Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 110, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 1998, 8:38 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 1998, 8:38 PM EDT (00:38 UTC)
- Expired
- May 20, 1998, 9:25 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Grayson County, VA, Smyth County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:45 PM EDT | Hail 0.88 | Thomas Bridge, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 210040 RRA SVRRNK VAC077-173-210125- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 838 PM EDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA. SMYTH COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 925 PM EDT. * AT 838 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 32 MILES NORTH OF BOONE OR 9 MILES WEST OF TROUT DALE MOVING EAST AT 15 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... RUGBY AROUND 905 PM EDT.. TROUT DALE AROUND 910 PM EDT.. SUGAR GROVE > AROUND 915 PM EDT.. VOLNEY AROUND 920 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/TW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 20, 2:50 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT WED MAY 20 1998 RUNNING A LTL LATE THIS AFTN AFTR PLAYING FIXUP ON SOME COMPUTER PROBLEMS. AHH...THE BLESSINGS OF TECHNOLOGY. STL WAITING FOR A FEW SCTD TSTMS TO DVLP THIS AFTN...BUT WE ARE ALL BEGINNING TO THINK THAT THE MAIN RAFL ACTION MAY BE W/ TSTM ARRIVAL FM THE NW AS THE ACTIVITY CONTS TO DVLP AND MOVE E-SEWD. MORG H70 PLOT AGIN SHOWED A S/WV OVR NEBRASKA EMBEDDED IN THE BROAD RIDGE ACRS THE CNTRL PTN OF THE U.S. WAYING IN WAIT AGN FOR THIS TO DVLP ANOTHER MCS. TKNS PROGS SUGGEST THIS MAY TRAK THIS WAY TNT... PLUS THE APRCH OF THE WK BACKDOOR FNT BOTH SUGGEST THAT A CHC POP FOR TNT IS JUSTIFIED. THE NGM IS A LTL SLOWER AT PUSHING THE FNT THRU TMRW... WELL ...THRU THE RDU COUNTIES ANYWAY. LUKS LIKE THE NGM WANTS TO KEEP THE BNDRY HANGING ARND THE VA/NC BRDR THRU THE ERLY PART OF THE DAY BFR GIVING A GOOD PUSH DURG THE AFTN. AVN SLOER... ETA APRS FASTER. WD STICK CLOSE TO THE NGM. BNDRY MGT PROVIDE THE FOCUS FOR 20 POPS... BUT BELIEVE SKIES WILL BE DRY ELSEWHERE AS MORE STBL AIR ARRIVES IN THE WAKE OF THE FNT. TMRW NGT AND FRIDAY BOTH LUK TO BE VRY PLEASANT W/ SEASONABLE TEMPS AND LWR HUMIDITIES (EVEN MORE MODEST THAN CRNT VALUES). FWC TEMPS MAY BE A LTL WARM NORTH OF THE BNDRY TMRW... BUT LUK GOOD ALG AND SOUTH IF NGM TIMING IS ACCEPTED. TNT/S TEMPS PROBABLY NOT WARM ENOUGH... LAST TWO PDS LUK GOOD. ROA 66/82/56/76 4100 BLF 62/75/51/72 4100 LYH 66/83/57/77 3100 RNK 64/77/53/73 4100 DAN 71/88/59/80 4200 DESROSIERS
In the hours before
Local storm report, May 20, 7:20 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 20 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
715 PM 4 W WARRENSVILLE NC 0.88 INCH HAIL
05/20/98 ASHE REPORTED BY SPOTTER.
TWLocal storm report, May 20, 7:20 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 20 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
715 PM 4 W WARRENSVILLE NC 0.88 INCH HAIL
05/20/98 ASHE REPORTED BY SPOTTER.
TWSpecial weather statement, May 20, 7:40 PM EDT, 58 minutes before
NCZ001>004-018>020-VAZ007-009>013-015>017-032-WVZ042-210330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 740 PM EDT WED MAY 20 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA UNTIL 11 PM.. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL 11 THIS EVENING. THE WATCH AREA INCLUDES THE FOLLOWING COUNTIES... IN WEST VIRGINIA...MERCER IN VIRGINIA...TAZEWELL... BLAND... GILES... SMYTH... WYTHE... PULASKI... MONTGOMERY... GRAYSON... CARROLL... FLOYD AND PATRICK... IN NORTH CAROLINA...ASHE... WATAUGA... ALLEGHANY... WILKES... SURRY... YADKIN AND STOKES. AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN KENTUCKY WAS MOVING EAST-SOUTHEAST AND IS EXPECTED TO MOVE ACROSS PORTIONS OF THE WATCH AREA DURING THE EVENING HOURS. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG...DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:13 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.